Adverse drug reactions in West Africa

Cliff-Eribo, Kennedy O. (2016) Adverse drug reactions in West Africa. PhD thesis, University of Nottingham.

[img] PDF (Thesis - as examined) - Repository staff only - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (2MB)

Abstract

Adverse drug reaction (ADR) reports of countries varies due to differences in the prevalence of diseases and hence the types of drugs used. ADRs are a major health and economic burden worldwide. National health authorities monitor the safety of medicines to protect consumers from the hazards of drugs. ADR databases are also maintained from where reports are regularly evaluated to detect signals of new ADRs and determine the increase of those already known.

A review of paediatric and general population studies conducted on ADRs from national ADR databases was carried out. The majority of studies identified were from countries in Europe and North America, and only one study on the general population was conducted from the Ethiopian ADR database in Africa. No paediatric study was identified in Africa. Skin reactions associated with antiretroviral drugs were the most frequent ADRs in the study conducted from the Ethiopian ADR database. Anti-infective agents, mostly vaccines, were mostly associated with the ADRs in children in Europe and Latin America, and drugs used for treating attention deficit hyperactivity disorders (ADHD) were implicated with the ADRs reported for children in North America.

The ADR databases of Ghana and Nigeria were analysed to evaluate the ADRs reported for children and adults. The fatalities reported and the associated drugs in the two databases were also evaluated.

The ADR reporting rates for children and the general population in Ghana and Nigeria were lower than the corresponding rates observed in the review.

The majority of the ADRs in Nigerian adults were reported for antiretroviral drugs, and most of those who died suffered Stevens Johnson syndrome with antimalarials as the suspect drugs.

ADRs reported for Nigerian children were mainly skin reactions associated with antibiotics. Most of the reported fatalities resulted from renal failure, linked with suspected contaminated teething mixtures.

Antimalarials and anthelmintics were mostly associated with the ADRs in Ghanaian adults. Most of the reported fatalities resulted from Stevens Johnson syndrome.

ADRs in Ghanaian children were mostly associated with vaccines. The majority of the reported deaths resulted from unknown causes linked with antimalarials.

Item Type: Thesis (University of Nottingham only) (PhD)
Supervisors: Choonara, I.A.
Sammons, H
Keywords: Side effects, ADR databases, West Africa
Subjects: QS-QZ Preclinical sciences (NLM Classification) > QV Pharmacology
Faculties/Schools: UK Campuses > Faculty of Medicine and Health Sciences > School of Medicine
Item ID: 31289
Depositing User: Cliff-Eribo, Kennedy
Date Deposited: 19 Jul 2016 06:40
Last Modified: 16 Sep 2016 02:55
URI: http://eprints.nottingham.ac.uk/id/eprint/31289

Actions (Archive Staff Only)

Edit View Edit View